Alabama, 2015

Damaging Wind in Alabama, May 14, 2015

May 14, 2015 · NWS BMX · 1 event in 1 county or zone

A warm front stretched from extreme south Georgia and northwest into south Alabama. A cluster of thunderstorms developed along the warm front and pushed rapidly northward, producing isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm front stretched from extreme south Georgia and northwest into south Alabama. A cluster of thunderstorms developed along the warm front and pushed rapidly northward, producing isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 14, 5:44 PM CST, 20 minutes earlier.

Area forecast discussion, May 14, 5:44 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT THU MAY 14 2015

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

WATCHING A WARM FRONT BEGIN TO LIFT NORTHWARD THIS
AFTERNOON....AND WILL MOVE INTO THE SOUTHERN SECTIONS OF CENTRAL
ALABAMA BY 5 PM. THIS FRONT WILL SLIDE NORTH THROUGH THE NIGHT AND
BRING RAIN CHANCES WITH IT. HIGHEST CHANCES WILL BE BEFORE
MIDNIGHT WITH THE HEATING OF THE DAY. ADDED IN SOME LIKELY POPS
NOW THROUGH MIDNIGHT FOR THE SOUTHEAST TO ACCOUNT FOR THIS. THE
CHANCE IS HIGH BUT THE OVERALL COVERAGE REMAINS SCATTERED IN
FLORIDA AS IT MOVES INTO SOUTHERN ALABAMA.

WITH THE WARM FRONT TO THE NORTH OF THE AREA...FRIDAY THROUGH
MONDAY WILL BE HIGHLY DEPENDENT ON SHORTWAVES SLIDING THROUGH THE
AREA. THE FIRST WAVE APPEARS TO DEVELOP ALONG THE COAST LATE
FRIDAY MORNING AND THEN SLIDE NORTHWARD FRIDAY AFTERNOON. LOOKS
LIKE MOST AREAS WILL BE MORE IN THE HIT AND MISS ACTIVITY DURING
THE FIRST 8 TO 9 HOURS OF THE PERIOD FOR FRIDAY WITH MORE WIDELY
SPREAD SHOWERS/STORMS AFTER 3 PM AS THE CONVECTION ALONG THE COAST
WOULD CUT THE RICHEST MOISTURE FROM WORKING INTO THE AREA UNTIL
THE DISTURBANCE SLIDES IN ITSELF. THAT WAVE SLIDES OUT FRIDAY
NIGHT AND A SECOND DISTURBANCE SLIDES IN LATE SATURDAY MORNING.
THIS DISTURBANCE APPEARS TO BE SLIGHT WEST OF THE AREA AND WOULD
KEEP THE GULF MOISTURE OPEN TO STREAM INTO THE AREA SO THERE MAY
BE BETTER OVERALL COVERAGE ON SATURDAY AFTERNOON INTO SATURDAY
EVENING. A THIRD DISTURBANCE SLIDES THROUGH SUNDAY. IT APPEARS A
LITTLE BIT MORE MOISTURE STARVED AS MOST OF THE ACTIVITY WILL BE
CONCENTRATED FURTHER WEST ALONG A COLD FRONT.

NOW FOR THE COLD FRONT ITSELF...LOOKS LIKE IT WILL MOVE INTO THE
AREA MONDAY MORNING AND SLOWLY SLIDE THROUGH BY MONDAY
EVENING/TUESDAY. ANY DYNAMICS THAT WOULD SUPPORT SEVERE STORMS
WILL BE WELL NORTH AND WEST OF THE AREA...SO NOT ANTICIPATING ANY
SEVERE WEATHER AT THIS TIME. A DRY PERIOD IS IN STORM FOR
WEDNESDAY AND NEXT THURSDAY BEFORE THE WARM FRONT LIFTS BACK NORTH
FOR ALMOST A REPEAT OF THIS UPCOMING WEEK.

16

&&

.AVIATION...
00Z TAF DISCUSSION.

SHOWERS AND STORMS CURRENTLY ONGOING ACROSS THE SOUTHERN
TERMINALS AT KMGM AND KTOI. EXPECT THIS ACTIVITY WILL DIMINISH BY
03Z BUT WILL AMEND TAFS IF PRESENT CONDITIONS PERSIST. LOW LEVEL
EASTERLY FLOW WILL ADVECT IN LOW LEVEL MOISTURE WITH MVFR
CONDITIONS SPREADING ACROSS THE TERMINALS FROM EAST TO WEST. WENT
AHEAD AND ADDED MVFR CONDITIONS OVERNIGHT AT ALL TAF LOCATIONS
EXCEPTS FOR KTCL. MOISTURE INCREASES TOMORROW WITH A GOOD CHANCE
FOR SHOWERS AND STORMS DURING THE AFTERNOON. THEREFORE..ADDED VCTS
AT ALL OF THE TERMINALS AFTER 18Z.

05/MA

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 14, 3:21 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CDT THU MAY 14 2015

ALZ011>015-017>050-151230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
421 AM CDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Maxwell AFB radar (KMXX), 66 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 14, 6:04 PM CST to 6:05 PM CST
Where
Lee County, 1.35 mi ENE of Osanippa
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.740, -85.130

Several trees uprooted near the community of Blanton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579177.